Illinois, 2014Damaging Wind in Illinois, May 11, 2014
May 11, 2014 · NWS ILX · 1 event in 1 county or zone
An advancing warm front triggered scattered thunderstorms across parts of central and southeast Illinois during the early morning hours of May 11th. One of the cells produced wind gusts of around 60mph and minor wind damage in Crawford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing warm front triggered scattered thunderstorms across parts of central and southeast Illinois during the early morning hours of May 11th. One of the cells produced wind gusts of around 60mph and minor wind damage in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 10, 10:04 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, May 10, 10:04 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1104 PM CDT Sat May 10 2014
.DISCUSSION...
ISSUED 820 PM CDT Sat May 10 2014
Plenty of dry air in place across central and even southeast
Illinois this evening as the frontal boundary that moved across
our area last night has stalled out just south of Lawrenceville.
The boundary then extends back to the northwest as a warm front
from near Kirksville to low pressure over northwest Iowa.
A cluster of thunderstorms developed late this afternoon over
northwest Missouri and were tracking east and southeast with
several discrete supercells noted over parts of east central
Missouri and central Missouri tracking southeast. Surface dew
points mixed down into the upper 30s to lower 40s this afternoon
as weak high pressure drifted slowly east across our area. Local
objective analysis tools indicating the better instability remains
south of the forecast area as of 01z with mixed layer capes of
150-200 j/kg south of I-70, closer to the warm front. Northern
band of showers and storms continues to track east across west
central Illinois this evening and the big question is how far east
into the dry air mass this initial band of precip moves before
dissipating. It appears the more favorable areas will be closer to
the warm front south of I-72 closer to the I-70 corridor tonight,
at least for the more active storms.
Will make some minor adjustments to POPs and the hourly temp
trends in the grids and have an updated forecast out by 845 pm.
&&
.AVIATION...
ISSUED 1100 PM CDT Sat May 10 2014
Convection that developed to our west tracked east and southeast
into parts of west central Illinois this evening and has affected
only SPI thru 04z. Based on the present movement, it appears it
may make it into DEC. Will make a last minute decision on that
one with it not looking too good for the remainder of the TAF
sites, rain-wise. Main severe threat will remain south of our
area as well with satellite data and surface observations not
showing much if an MVFR cigs but am a little concerned for SPI
as they have had some rainfall so will need to watch for that
overnight, otherwise, we are still expecting VFR conditions into
the morning hours.
During the day Sunday, a warm front will move north of our area
by late afternoon so we will need to continue with at least VCTS
during the afternoon until the boundary shifts north of the TAF
sites. It appears with the bounday to our north Sunday evening,
the TSRA threat will shift there as well so will keep it out of
the forecast night. Surface winds will be southeast tonight at 8
to 15 kts with a few higher gusts possible, especially in SPI and
DEC in or near the convection. Southerly winds expected on Sunday
at 12 to 17 kts by late morning with gusts of 20 to 25 kts in the
afternoon as the warm front shifts to our north.
Smith
&&
.PREV DISCUSSION...
ISSUED 250 PM CDT Sat May 10 2014
Narrow high pressure axis extending southwest across the CWA early
this afternoon, with a tongue of dew points in the upper 30s and
lower 40s underneath it. The only real moisture area is in the
extreme southeast CWA, where dew points are in the lower 60s and a
few thunderstorms have occurred along the lingering frontal
boundary.
The primary forecast concern involves thunderstorm development the
next few days, along with an associated threat of severe weather.
SHORT TERM...Tonight through Monday:
Tail end of the frontal boundary arcs back northwest as a warm
front, across northern Missouri to an intersecting cold front
along the Nebraska/Iowa border. Destabilization currently taking
place across eastern Kansas, with rapid strong/severe storm
development expected over the next couple hours northward into
Iowa. High-resolution models such as the HRRR, SPC 4km WRF and
NMM-East push these storms southeast and clip west central
Illinois during the evening hours, and have focused highest PoP's
across the southwest CWA during this time frame.
A second MCS is progged to form across the central Plains late
this evening and track eastward, with the remnants moving into
western Illinois late Sunday morning. Resulting outflows along
with the warm front lifting northward may trigger additional
showers/storms through the afternoon, with rain threat diminishing
south to north as the front lifts toward the Wisconsin border.
CAPE's progged to rise to around 2000 J/kg by afternoon, and 0-6km
bulk shear of 45-60 knots across the northern CWA, are supportive
of scattered severe storms, before the cap establishes itself in
the evening and cuts off the precipitation. Have dropped PoP's in
the southeast half of the CWA Sunday night, and largely limited
them to areas along and northwest of the Illinois River.
On Monday, the cold front will be approaching the Illinois/Iowa
border by late afternoon, with the main focus for strong/severe
storms along and ahead of it. Shear values not quite as high but
still a respectable value, as CAPE's rise again over 2000 J/kg in
the heat ahead of the storms (mid 80s likely everywhere). Severe
weather threat in our area should be late afternoon and in the
evening, primarily west of I-55.
LONG TERM...Tuesday through Saturday:
The front should fully exit the area early Tuesday, with the upper
pattern transitioning to a deep and broad trough covering much of
the central U.S. for the latter half of the week. This will result
in cool conditions over the region. ECMWF and GEM models remain
rather persistent in a surface low forming over the lower
Mississippi Valley early Wednesday and lifting northeast toward
northern Kentucky, with a large shield of rain on the west side
covering much of Illinois. The GFS remains equally persistent in
not showing any such feature, and any showers being diurnally
driven. Have started to trend the forecast toward the wetter
scenario and increased PoP's over most of the area Wednesday,
and those would need to be brought up further if this trend
continues to persist.
During the latter part of the week, the longer range models
develop a large upper low over the Great Lakes, which persists
into the first part of the weekend. Am reluctant to completely
remove any PoP's, but this pattern would favor them more during
the daytime diurnal cycle.
Geelhart
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 10, 2:16 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT SAT MAY 10 2014
ILZ027>031-036>038-040>053-111100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
316 PM CDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A WARM FRONT
LIFTS NORTHWARD INTO CENTRAL ILLINOIS. A FEW STRONG STORMS WITH
HAIL AND GUSTY WINDS WILL BE POSSIBLE...HOWEVER THE BEST CHANCES
FOR SEVERE WEATHER WILL REMAIN ALONG AND SOUTHWEST OF A MACOMB TO
TAYLORVILLE LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WARM FRONT WILL LIFT INTO NORTHERN ILLINOIS ON
SUNDAY...POTENTIALLY TRIGGERING A FEW STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA. A BETTER CHANCE FOR SEVERE WEATHER
WILL DEVELOP LATE MONDAY AFTERNOON AND NIGHT WHEN A STRONG COLD
FRONT APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ054>057-061>063-066>068-071>073-111100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
316 PM CDT SAT MAY 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AS A WARM FRONT
LIFTS NORTHWARD INTO CENTRAL ILLINOIS. A FEW STRONG STORMS WITH
HAIL AND GUSTY WINDS WILL BE POSSIBLE...HOWEVER THE BEST CHANCES
FOR SEVERE WEATHER WILL REMAIN ALONG AND WEST OF A TAYLORVILLE TO
SALEM LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...HOWEVER
SEVERE WEATHER IS NOT EXPECTED. AN APPROACHING COLD FRONT WILL
BRING A MUCH BETTER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO
EARLY TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER
A FEW OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
In the hours before
Special weather statement, May 11, 12:38 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT SUN MAY 11 2014
ILZ066-067-071-072-110745-
CLAY-EFFINGHAM-JASPER-RICHLAND-
138 AM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR EFFINGHAM...JASPER...NORTHERN
CLAY AND NORTHERN RICHLAND COUNTIES UNTIL 245 AM CDT...
AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. ELMO...OR 12 MILES EAST OF VANDALIA...
MOVING EAST AT 45 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WATSON...
EFFINGHAM...
TEUTOPOLIS...
DIETERICH...
WHEELER...
BOGOTA...
OTHER LOCATIONS AFFECTED INCLUDE...ALTAMONT RESERVOIR...MASON...
HEARTVILLE...EFFINGHAM COUNTY AIRPORT...ELLIOTSTOWN AND LATONA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3887 8870 3891 8870 3891 8881 3917 8881
3917 8798 3880 8797
TIME...MOT...LOC 0639Z 268DEG 37KT 3902 8871
SHIMONSpecial weather statement, May 11, 1:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT SUN MAY 11 2014
ILZ056-062-063-067-068-110800-
CLARK-COLES-CRAWFORD-CUMBERLAND-JASPER-
203 AM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLARK...CUMBERLAND...NORTHERN
CRAWFORD...NORTHERN JASPER AND SOUTHEASTERN COLES COUNTIES UNTIL 300
AM CDT...
AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JEWETT...OR NEAR TOLEDO...MOVING EAST AT 40
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAZEL DELL...
CASEY...
MARTINSVILLE...
ANNAPOLIS...
WEST UNION...
HUTSONVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...BELLAIR...ORANGE...WEST YORK...
YORK AND DARWIN.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3934 8758 3931 8761 3926 8760 3926 8757
3921 8757 3914 8765 3910 8761 3909 8762
3906 8757 3906 8758 3915 8835 3936 8831
3944 8752 3935 8752
TIME...MOT...LOC 0703Z 272DEG 33KT 3921 8815
SHIMONSpecial weather statement, May 11, 1:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
244 AM CDT SUN MAY 11 2014
ILZ067-068-110830-
CRAWFORD-JASPER-
244 AM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND EASTERN JASPER
COUNTIES UNTIL 330 AM CDT...
AT 237 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLOW HILL...OR 9 MILES EAST OF NEWTON...
MOVING EAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EATON...
HARDINVILLE...
ROBINSON...
NEW HEBRON...
PALESTINE...
HUTSONVILLE...
OTHER LOCATIONS AFFECTED INCLUDE...STOY...TRIMBLE AND CRAWFORD COUNTY
AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3890 8752 3887 8754 3888 8803 3913 8802
3915 8765 3914 8765 3912 8763 3911 8763
3910 8761 3909 8762 3908 8759 3906 8757
3899 8756 3896 8751
TIME...MOT...LOC 0744Z 269DEG 35KT 3902 8790Thunderstorm Wind, Crawford
- When
- May 11, 2:00 AM CST to 2:05 AM CST
- Where
- Crawford County, Robinson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 39.000, -87.730
Large tree branches were blown down into power lines in Robinson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 11 to 15, 20141 injured · $2.4 million · EF3 · 39 events
- Wildfire in Texas, May 11 to 14, 20141 death · $10 million · 1 event
- Tornadoes and Flash Flood in Iowa, May 11 to 12, 2014$2.1 million · EF2 · 31 events
- Tornadoes and Hail in Iowa, May 11, 2014$3.0 million · EF1 · 9 events
- Flash Flooding and Flood in Illinois, May 11, 2014$353,000 · 1.25 in hail · 23 events
- Tornadoes and Hail in Kansas, May 11, 2014EF1 · 73 events
- Flash Flood and Hail in Iowa, May 11, 2014$304,000 · 2.75 in hail · 20 events
- Flash Flooding and Hail in Illinois, May 11, 2014$313,000 · 2.75 in hail · 19 events
- Hail and Damaging Winds in Ohio, May 11, 2014$226,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, May 11, 2014$250,000 · 1.75 in hail · 10 events
- Damaging Wind in Wisconsin, May 11, 2014$175,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Indiana, May 11 to 12, 2014$65,000 · 68 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517349.